| Catalog Number |
400SMTHXSFT1H04 |
| Medical Device Problem Codes |
Failure to Advance (2524); Material Deformation (2976)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
07/01/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing coil embolization procedure to treat arteriovenous fistula (davf) using penumbra smart coils (smart coils).During the procedure, the physician successfully placed a smart coil in the target vessel using a non-penumbra microcatheter.Next, the physician was unable to advance the second smart coil within its introducer sheath.Subsequently, the smart coil pusher assembly kinked and therefore, it was then removed.The procedure was completed using three other smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked and fractured approximately 133.5 cm and 134.5 cm respectively from the proximal end.The embolization coil was intact with the pusher assembly distal detachment tip (ddt).Offset coil winds were present on the proximal end of the embolization coil.The introducer sheath was damaged approximately 2.5 cm from the proximal end.The introducer sheath was kinked approximately 53.5 cm from the proximal end.Conclusions: evaluation of the returned smart coil confirmed a pusher assembly kink and revealed a kink on its introducer sheath.If the introducer sheath is forcefully mishandled during preparation for a procedure, damage such as a kink may occur.If the introducer sheath is kinked, resistance may be experienced while attempting to advance the smart coil within its introducer sheath.Forceful manipulation while advancing against this resistance likely contributed to the kink and the fracture observed on the pusher assembly.Further evaluation revealed offset coil winds on the proximal end of the embolization coil.This damage was likely a result of forceful advancement against resistance.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text.